Alert archive / Idaho / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Boise, ID

May 30, 2003Boise County, Idaho

NWS Boise, ID issued this flash flood warning at May 30, 2003, 10:25 AM MDT for Boise County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2003, 10:25 AM MDT (16:25 UTC)
Expired
May 30, 2003, 11:00 AM MDT
In force
35 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

County Boise County, ID

The radar

The Boise radar (KCBX), 39 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 4.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2003-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2003-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOI 301628
FFWBOI
IDC015-301700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
1025 AM MDT FRI MAY 30 2003

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL BOISE COUNTY IN WEST CENTRAL IDAHO

* UNTIL 1100 AM MDT

* AT 1018 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 16 MILES SOUTHWEST OF IDAHO CITY...OR ABOUT 10 MILES NORTHEAST
  OF BOISE.  THE AREA OF HEAVY RAIN WAS MOVING NORTHEAST AT 35 MPH
  WHICH WILL BE NORTHWARD ALONG HIGHWAY 21.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
RURAL SOUTHERN BOISE COUNTY AT 1100 AM MDT

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BOISE.

LAT...LON 4358 11598 4362 11604 4403 11582 4395 11556
          4365 11575 4360 11587

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at May 30, 10:08 AM MDT, 17 minutes earlier.

Area forecast discussion, May 30, 10:08 AM MDT, 17 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
1005 AM MDT FRI MAY 30 2003

SEVERE WEATHER IN PROGRESS AT THIS TIME OVER SOUTHERN AND EASTERN
SECTIONS OF THE CWFA.  WW# 440 ALREADY ISSUED UNTIL 2PM FOR MUCH OF
THE CWFA EXTENDING EAST ACROSS THE SNAKE VALLEY TO THE PIH FORECAST
AREA.  STORMS EXPECTED TO INTENSIFY TO THE EAST ALONG THE THERMAL
TROF IN THE HOT CLEAR AIR WHILE RAIN COOLED WESTERN SIDE SHOULD GET
STRATIFORM RAIN AND EMBEDDED WEAKER STORMS.  FLASH FLOOD WATCH ALSO
IN EFFECT FOR EASTERN OREGON ZONES AND EXTREME WESTERN IDAHO ALONG
THE OREGON BORDER.  STRONG DYNAMICS APPROACHING LATER TODAY SHOULD
KEEP POTENTIAL FOR HEAVY RAIN GOING IN THE FLASH FLOOD WATCH AREA.
UPDATES TO ZONES ISSUED TO ENHANCE WORDING AND ALIGN TO CURRENT AND
EXPECTED CONDITIONS.

=
G.SKARI
Hazardous weather outlook, May 30, 5:30 AM MDT, 4 hours 55 minutes before
IDZ011>016-028>030-ORZ061>064-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE IDAHO
530 AM MDT FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THIS EVENING FROM BAKER COUNTY EASTWARD THROUGH VALLEY
COUNTY.  THE MAIN THREAT WITH THESE STORMS WILL BE GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 30, 10:08 AM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1008 AM MDT FRI MAY 30 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0953 AM    10 SE BOISE               ID   60 MPH WIND GUST
05/30/03   ADA

TWB

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:17 AM MDTSevere Thunderstorm WarningBOIAda, Elmore, Owyhee43 min
May 30, 10:03 AM MDTSevere Thunderstorm WarningBOIAda, Boise, Elmore42 min
May 30, 12:33 PM MDTSevere Thunderstorm WarningBOIOwyhee42 min
May 30, 1:28 PM MDTSevere Thunderstorm WarningBOIOwyhee62 min
May 30, 2:27 PM MDTSevere Thunderstorm WarningBOIElmore, Owyhee33 min

Nearby

Flash Flood Warnings in Idaho, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.